Medical Specialty >> Cardiology
Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Heart Failure
Question: Toprol's impact on Ejection Fraction
|LunaLover - Mon Jul 18, 2005 9:48 am|
I'm 42. Nine months ago my doctor put me on 25mg of Toprol for SVT's. The SVTs are gone, but since then my Ejection Fraction (the percent of blood my left ventricle is pumping out) has dropped from 59% to 47%.
My doctor told me, since I don't have diabetes or coronary artery disease, it must be alcoholic cardiomyopathy and ordered me to no longer drink alcohol.
From my research on the internet, it sounds like you have to be a pretty heavy drinker to have alcoholic cardiomyopathy. I drink one bottle of wine a week. I can't imagine that little alcohol is causing such a big drop in my ejection fraction.
I wonder if it's the Toprol that has caused my cardiac output to drop.
My doctor says 25mg is too small to have that effect.
Has anyone heard of Toprol XL lowering the left ventricle's ejection fraction?
|dv1 - Wed Jul 27, 2005 12:43 pm|
Actually, it's the opposite. Beta Blockers, such as Toprol, are prescribed (in part) to improve EF. I've read a number of anecdotal reports to support that it does.
|R. Zein, Pharm D - Sun Oct 30, 2005 10:35 am|
Drinking alcohol in excessive quantities has a direct toxic effect on the heart muscle cells. Alcoholic cardiomyopathy is a form of dilated cardiomyopathy caused by habitual alcohol abuse.
Alcoholic cardiomyopathy causes poor heart function because the heart muscle becomes too weak to pump efficiently. The condition leads to heart failure. Lack of blood flow affects all parts of the body, resulting in damage to multiple tissues and organ systems.
So generally speaking the causes of dilated cardiomyopathy could be the chronic use of alcohol. It can also occur as a complication of child birth and pregnancy. In addition there are some infectious causes, including mainly viruses, and even hereditary cause and toxins like cobalt, which was once used in beer.
Long term use of alcohol can result in a number of histological and cellular changes in the cardiomyoctyes, contractile proteins, intracellular organelles, and calcium homeostasis.
In your case the use of beta blockers should be beneficial. In fact studies have shown that addition of beta blockers reduce morbidity and mortality in some cases of heart failure. Often in patients with mild stages of CHF, congestive heart failure (meaning ejection fraction less than 50 %), when patients are given a beta blocker, they experience an increase, and improvement in the ejection fraction within a few months.
I do not believe that Toprol may have caused this decline in your ejection fraction. I believe that you probably do have alcoholic cardiomyopathy based on what I have already mentioned above and on your doctor's diagnosis. You should really abstain from alcohol use.
Thank you very much, and I hope you always feel better.
|Dr. A. Madia - Wed Jan 25, 2006 9:09 am|
The amount of alcohol you consume can bever cause cardiomyopathy, on the other hand it is cardioprotective. Toprol can never cause EF to drop. Infact it is the treatment for low EF.
If you do have cardiomyopathy, which I can only comment on if I have the Echo report at my disposal, the causes are many and most common are Idiopathic [meaning without known cause] and ischemic [meaning gradual lowering of blood supply to heart muscle over a period of time.
Meanwhile do not unnecessarily deprive yourself of your weekly quota of a bottle of red wine!!!:-)
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.